Wednesday, April 25, 2007


Penicillin allergy is the most common drug allergy.
It isn't clear why some people develop penicillin allergy while others don't. Prevention focuses on awareness. Treating an allergic reaction may require taking medications or, in the case of a serious reaction, emergency care. Allergic responses occurring with a penicillin allergy range from annoying rashes to life-threatening reactions, such as difficulty breathing.

Common signs and symptoms of penicillin allergy include:
  • Rash
  • Hives
  • Itchy eyes
  • Swollen lips, tongue or face
Penicillin allergy occurs because your immune system responds to the drug as if it were a harmful substance instead of a helpful remedy. For reasons not fully understood, your body creates antibodies called immunoglobulin to attack the medication. In most cases of penicillin allergy, the type of immunoglobulin that causes the most problems is type E (IgE).

It isn't clear why some people develop allergies while others don't.

No comments: